Kansas, 2016

Hail in Kansas, June 26, 2016

June 26, 2016 · NWS EAX · 8 events in 1 county or zone

Scattered severe thunderstorms produced large hail, up to tennis ball sized across Johnson County Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered severe thunderstorms produced large hail, up to tennis ball sized across Johnson County Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 11:14 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 11:14 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1214 PM CDT SUN JUN 26 2016

.Discussion...
Issued at 305 AM CDT SUN JUN 26 2016

Cold front over eastern Nebraska/western Iowa will drop down toward
the I-70 corridor by this evening. A loss of organized convergence
along the front has caused a lot of the shower and thunderstorm
activity to weaken across northern MO early this morning, and this
lack of forcing will continue through the day as the front pushes
south. This combined with only weak/moderate instability and weak
shear will act against widespread organized storms later today,
although the presence of a convective outflow boundary from overnight
storms combined with a lack of convective inhibition and a weak wave
moving out of central KS could still allow scattered convection to
develop across areas from central KS into central MO throughout the
day. Precipitable water values remain high, up to 2 inches, so
locally heavy rain remains a possibility with any storms that
develop. However, the lack of organized forcing and wind shear will
act against widespread storm development so a lot of areas are likely
to miss out on much-needed rainfall with this system.

Despite the passage of the weak cold front today and tonight, 850 hPa
temps will remain near 20 C which will still support highs near 90
degrees both today and Monday. However, by Tuesday an upper level
ridge will deepen to the west, putting the area in northwesterly flow
aloft. This will allow a cooler and drier airmass to settle in from
the north so that highs Tuesday through Friday will only be in the
lower to middle 80s with relatively comfortable dewpoints in the
upper 50s and lower 60s.

Northwest upper flow should support increasing rain chances as early
as Wednesday and Wednesday night and continuing into the weekend as
several embedded disturbances drop into the region. However,
Wednesday's rain chances continue to shift west due to the presence
of low-level ridging over the Mississippi and Ohio River Valleys.
This ridging will shift east later in the week which should allow the
storm track to shift further east into our area.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1210 PM CDT SUN JUN 26 2016

Cold front is slowing sagging southward across the area with
scattered t-storms developing along and ahead of it. If a t-storm
passes over a terminal...could see vsby briefly dropping to 3SM or
lower. Storms will begin to die off between a 22-23Z time-frame.
Winds will gradually become more easterly overnight but will remain
light as surface high pressure slides into the region.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Hawblitzel
Aviation...PMM
Hazardous weather outlook, Jun 26, 4:19 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 AM CDT SUN JUN 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
519 AM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS EXPECTED TODAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 26, 11:41 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             6 SW ODESSA             38.95N 94.04W
06/26/2016  E1.00 INCH       LAFAYETTE          MO   TRAINED SPOTTER

&&

PMURRAY
Local storm report, Jun 26, 11:43 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     6 SW ODESSA             38.95N 94.04W
06/26/2016                   LAFAYETTE          MO   TRAINED SPOTTER

            LIMBS BLOWN OFF TREES. LAWN FURNITURE BLOWN OFF PORCH.
            POWER OUT AT SPOTTERS LOCATION.

&&

PMURRAY
Special weather statement, Jun 26, 12:05 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN JUN 26 2016

MOZ038-044-261845-
JOHNSON MO-LAFAYETTE MO-
105 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN JOHNSON COUNTIES UNTIL 145 PM CDT...

AT 104 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 7 MILES
SOUTH OF MAYVIEW...OR 9 MILES SOUTHEAST OF ODESSA...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGGINSVILLE...CONCORDIA...AULLVILLE AND FAYETTEVILLE.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 46 AND
59.

LAT...LON 3885 9386 3904 9379 3903 9353 3876 9363
TIME...MOT...LOC 1804Z 281DEG 12KT 3894 9380

GITRO
Special weather statement, Jun 26, 12:35 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT SUN JUN 26 2016

MOZ044-045-261900-
PETTIS MO-JOHNSON MO-
135 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS AND EAST CENTRAL
JOHNSON COUNTIES UNTIL 200 PM CDT...

AT 135 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA MONTE...OR NEAR KNOB NOSTER...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEDALIA...KNOB NOSTER...LA MONTE...WHITEMAN AFB AND HUGHESVILLE.

LAT...LON 3876 9358 3888 9351 3884 9315 3862 9327
TIME...MOT...LOC 1835Z 289DEG 28KT 3880 9347

GITRO
Special weather statement, Jun 26, 1:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 PM CDT SUN JUN 26 2016

MOZ039-045-261930-
PETTIS MO-SALINE MO-
201 PM CDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PETTIS AND SOUTHWESTERN
SALINE COUNTIES UNTIL 230 PM CDT...

AT 201 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOUSTONIA...OR NEAR SWEET SPRINGS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWEET SPRINGS...LA MONTE...HOUSTONIA AND HUGHESVILLE.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 66 AND
77.

LAT...LON 3877 9342 3888 9350 3894 9350 3907 9328
      3885 9313
TIME...MOT...LOC 1901Z 241DEG 20KT 3889 9337

GITRO
Local storm report, Jun 26, 1:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 N LA MONTE            38.79N 93.42W
06/26/2016                   PETTIS             MO   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ON ROUTE 127. BLOCKING RIGHT LANE.

&&

32

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Johnson

When
June 26, 2:20 PM CST
Where
Johnson County, 1.38 mi S of Stanley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.830, -94.650

Hail, Johnson

When
June 26, 2:25 PM CST to 2:29 PM CST
Where
Johnson County, 2.99 mi NW of Aubry
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.800, -94.710

Hail, Johnson

When
June 26, 2:29 PM CST to 2:34 PM CST
Where
Johnson County, 2.63 mi SW of Stanley
Measured
2.5 in hail
Reported by
Public
Coordinates
38.820, -94.680

This report was received via social media.

Hail, Johnson

When
June 26, 2:40 PM CST to 2:42 PM CST
Where
Johnson County, 0.69 mi S of Stanley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.840, -94.650

Hail, Johnson

When
June 26, 2:50 PM CST to 2:52 PM CST
Where
Johnson County, 2.13 mi SE of Morse
Measured
1.5 in hail
Reported by
Public
Coordinates
38.830, -94.690

This report was received via social media.

Hail, Johnson

When
June 26, 2:54 PM CST to 2:58 PM CST
Where
Johnson County, 1.05 mi SE of Morse
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -94.705

This report was received via social media.

Hail, Johnson

When
June 26, 3:05 PM CST to 3:10 PM CST
Where
Johnson County, 1.28 mi WSW of Stanley
Measured
2 in hail
Reported by
Public
Coordinates
38.840, -94.670

This report was received via social media.

Hail, Johnson

When
June 26, 4:16 PM CST
Where
Johnson County, 4.84 mi S of Clearview Vlg
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -95.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644719, 644720, 644721, 644722, 644723, 644724, 644725, 644726.